Alert archive / Iowa / Special Weather Statements in 2014

Special Weather Statement, NWS Des Moines, IA

August 6, 2014Taylor County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 6, 2014, 6:37 PM CDT for Taylor County, Iowa. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2014, 6:37 PM CDT (23:37 UTC)
Expired
Aug 6, 2014, 7:30 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 150 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WWUS83 KDMX 062337
SPSDMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT WED AUG 6 2014
 
IAZ092-093-070030-
TAYLOR IA-RINGGOLD IA-
637 PM CDT WED AUG 6 2014

...STRONG THUNDERSTORMS APPROACHING FROM MISSOURI...

AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARYVILLE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...BLOCKTON...REDDING...ATHELSTAN AND BEDFORD MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4057 9487 4058 9492 4062 9492 4069 9487
      4070 9484 4060 9422 4057 9428
TIME...MOT...LOC 2336Z 230DEG 19KT 4037 9492 

$$

MS AUG 14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:33 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 6, 6:33 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
633 PM CDT WED AUG 6 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 328 PM CDT WED AUG 6 2014

ANOTHER ROUND OF HEAVY RAINFALL IS POSSIBLE FOR THE CWA
TONIGHT...MAINLY SOUTHERN PORTIONS. TWO SHORTWAVES...PRESENTLY
MOVING THROUGH SE SOUTH DAKOTA AND NORTH CENTRAL KS...WILL HELP
PROVIDE THE LARGE-SCALE FORCING FOR OVERNIGHT PCPN. LLJ IS EXPECTED
TO DEVELOP AGAIN TONIGHT AND POINT INTO IA...PROVIDING AMPLE
MOISTURE. PWATS ARE PROGGED TO BE INVOF THE 2.0 IN RANGE...WHICH
AGAIN WILL BE AROUND +2 SD VS CLIMO. WARM CLOUD DEPTHS WILL APPROACH
THE 12 KFT RANGE. MODEL FCST SOUNDINGS DO TEND TO MOISTEN THE COLUMN
ACROSS SOUTHERN IA THIS EVENING...MORE SO THAN LAST NIGHT...WHICH
WOULD TEND TO SUPPORT THE HEAVY RAIN THREAT TONIGHT.

MODEL SOLUTIONS DO VARY ON THE AMOUNT OF FORCING AND RESULTING
RAINFALL. THE NAM IS THE WETTEST AND BRINGS A RIBBON OF FORCING
ALONG WITH STRONG THETA-E ADVECTION INTO SOUTH CENTRAL AND SOUTHWEST
IA. THE GFS ON THE OTHER HAND IS NOT AS INTENSE THAT FAR NORTH. HAVE
TENDED TO SPLIT THE DIFFERENCE...AND EXPECT THE HEAVIEST RAINFALL
TONIGHT TO REMAIN SOUTH OF IA HWY 92.

WILL GO WITH A FLASH FLOOD WATCH FOR SOME OF THE SOUTH CENTRAL AND
SOUTHWEST IA COUNTIES ALONG AND SOUTH OF 92...GIVEN LAST NIGHT/S
HEAVY RAINFALL AND RELATIVELY LOWER FLASH FLOOD GUIDANCE VALUES.
ALTHOUGH AM NOT OVERLY CONCERNED ABOUT FLASH FLOOD POTENTIAL
THERE...CONFIDENCE IS AROUND THE 40 TO 50 PERCENT THRESHOLD WHICH
WOULD BE THE LOW-END FLASH FLOOD WATCH CRITERIA.

SEVERE WEATHER POTENTIAL THIS EVENING AND OVERNIGHT IS MINIMAL BUT
CANNOT BE ENTIRELY RULED OUT. ALTHOUGH CAPE VALUES HAVE INCREASED
THIS AFTN IN SW IA...WITH VALUES APPROACHING THE 1000 TO 1500 J/KG
RANGE. DEEP-LAYER SHEAR IS MINIMAL HOWEVER...WHICH WOULD TEND TO
PRECLUDE ORGANIZED TSTM DEVELOPMENT. ATTM ANTICIPATE THE GREATEST
THREAT WOULD BE HEAVY RAINFALL FROM ANY STORMS THAT DO DEVELOP.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 328 PM CDT WED AUG 6 2014

MAIN CHALLENGES THIS PERIOD WILL BE MAINLY IN THE SHORTER TERM WITH
EVOLUTION OF SYSTEM NEXT 24 HOURS. CURRENTLY SFC SHORT WAVE SOUTH OF
THE AREA WITH BOUNDARY OVER NORTHERN MO AND WEAK TROUGH EXTENDING
ACROSS NORTH CENTRAL IOWA WITH WELL DEFINED DEFORMATION AXIS AND
THETAE AXIS ALOFT ACROSS THE REGION. ISENTROPIC UPGLIDE CONTINUES TO
FEED THIS AREA WHERE PERSISTENT LIGHT RAIN IS FALLING. MODELS HAVENT
QUITE REACHED A CONSENSUS ON THE EVENTUAL DEPARTURE OF THE SYSTEM
FOR THURSDAY/THURSDAY NIGHT. THIS IS IN PART DUE TO THE PERSISTENT
RIDGE AXIS WHICH EXTENDS FROM SOUTHERN CANADA TO THE SOUTHEAST US.
THE GENERAL TREND HAS BEEN FOR A SLOWER TRANSITION OUT OF THE AREA
THURSDAY INTO THURSDAY NIGHT. THURSDAY MORNING MOST OF THE FORCING
WILL REMAIN STRONGEST ACROSS THE SOUTHEAST WITH CONTINUED UPGLIDE
WRAPPING AROUND THE SYSTEM BACK INTO CENTRAL AND NORTHERN IOWA
DURING THE DAY. THOUGH THE H850 MOISTURE CHANNEL WILL GRADUALLY
SHIFT TO THE EAST WITH TIME...LIGHT TO MODERATE RAIN SHOULD CONTINUE
THROUGH MUCH OF THE DAY THURSDAY THEN SLOWLY TAPER OFF DURING THE
EVENING HOURS. BOTH THE EURO/GFS/NAM HIT THE EAST/SOUTHEAST WITH
QUITE A BIT OF QPF FOCUSED BETWEEN 12-18Z USING A SLIGHTLY FARTHER
NORTH TRACK OF THE H850 LOW. WPC CONTINUES TO PREFER A MORE SOUTHERN
SOLUTION MORE IN LINE WITH MESO HRRR AND NMM MODELS. CURRENTLY THE
SYSTEM IS TRACKING FAIRLY WELL WITH ALL MODELS BUT WITH EXPECTED
MESO CONVECTION TO DEVELOP OVER NORTHERN MO THIS EVENING...TRACK
EXPECTED TO END UP BEING FARTHER SOUTH THAN SYNOPTIC MODELS INDICATE
AND CLOSER TO THE HRRR/NMM. FOR NOW WILL TREND TOWARD THAT SOLUTION
...IN LINE WITH WPC AS WELL BUT WILL NEED TO WATCH DURING THE
EVENING SHIFT FOR ANY POTENTIAL ADJUSTMENTS FARTHER NORTH. ANY
DEVIATION NORTH WOULD RESULT IN RAINFALL TOTALS BEING HIGHER IN THE
FORECAST AREA THURSDAY. EVENTUALLY THE SYSTEM BECOMES SHEARED OUT
AND WEAKENS...AND HANGS ON INTO FRIDAY WITH LINGERING SHOWERS OR ISO
THUNDER OVER THE SOUTH.  ALREADY INTO THE WEEKEND NOW SOME
UNCERTAINTY REGARDING THE NEXT UPSTREAM WAVE APPROACHING FROM THE
WEST FOR SATURDAY AND SUNDAY. GREAT LAKES HIGH NOW BEING MODELED TO
STRENGTHEN OVER THE REGION AND IS NOW TRENDING TO KEEP AREA DRIER
THAN PREVIOUSLY FORECAST. HAVE REDUCED POP CHANCES FOR BOTH DAYS...
BUT HAVE NOT CUT OUT YET DUE TO CONFIDENCE CONCERNS AND CONSENSUS
WITH NEIGHBORING OFFICES AT THIS POINT. IF TRENDS CONTINUE WITH
TONIGHTS MODEL PACKAGES...THEN FURTHER REDUCTION IN RAIN CHANCES
WILL BE WARRANTED. TEMPERATURES WILL REMAIN COOL THURSDAY WITH
EXTENSIVE CLOUD COVER AND SHOWERS. BY FRIDAY SOME MODERATION IS
EXPECTED WHICH SHOULD CONTINUE INTO THE WEEKEND. NORTHEAST FLOW WILL
DEVELOP BY THURSDAY AFTERNOON AND CONTINUE THROUGH FRIDAY WITH SOME
RISK FOR PATCHY FOG OVERNIGHT AS CLOUDS AND HIGH MOISTURE REMAINS IN
THE BOUNDARY LAYER. LOOKING AHEAD TO NEXT WEEK....LESSENING CHANCES
FOR RAIN WILL CONTINUE THROUGH THE PERIOD AS A RIDGE OF HIGH
PRESSURE REMAINS IN THE AREA. SOME HINT AT RETURN MOISTURE BY NEXT
WEDNESDAY AS A TROUGH DEVELOPS OVER THE HIGH PLAINS AND MOVES INTO
THE CENTRAL PLAINS.

&&

.AVIATION...07/00Z
ISSUED AT 629 PM CDT WED AUG 6 2014

SURFACE LOW WILL TRACK EAST TONIGHT ACROSS MISSOURI WITH EASTERLY
LOW LEVEL FLOW ACROSS IOWA. BAND OF RAIN ACROSS CENTRAL IOWA WILL
CONTINUE TO SLIDE EAST THIS EVENING. EASTERLY FLOW WILL CONTINUE
THROUGH THE FORECAST PERIOD WITH ABUNDANT MOISTURE. EXPECT
IFR/MVFR CIGS MUCH OF THE TIME IN CENTRAL AND SOUTHERN IOWA. THE
NORTHERN TAFS MAY BE VFR MUCH OF THE TIME WITH DRIER AIR IN THE
PART OF THE STATE.

&&

.HYDROLOGY...
ISSUED AT 328 PM CDT WED AUG 6 2014

THREAT OF HEAVY RAINS WILL PERSIST THROUGH TODAY THURSDAY
WITH AMPLE MOISTURE IN PLACE BEING TRANSPORTED INTO THE STATE.
URBAN AREAS WOULD BE MOST LIKELY TO EXPERIENCE ANY FLOODING
ISSUES AS MOST RURAL LOCATIONS HAVE DRY ANTECEDENT CONDITIONS.
MINIMAL RISES ARE ANTICIPATED ON AREA RIVERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ADAIR-CLARKE-
DECATUR-LUCAS-MADISON-RINGGOLD-UNION-WAYNE.

&&

SHORT TERM...ZOGG
LONG TERM...REV
AVIATION...JOHNSON
HYDROLOGY...ZOGG
Hazardous weather outlook, Aug 6, 3:41 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT WED AUG 6 2014

IAZ057>062-070>075-081>086-092>097-072045-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
341 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF CENTRAL IOWA LATE THIS
EVENING AND TONIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...SOME
STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND WIND. HEAVY RAIN IS
ANTICIPATED WITH THE STORMS...WITH THE POTENTIAL FOR AREAS OF
FLASH FLOODING MAINLY SOUTH OF IOWA HIGHWAY 92.

A FLASH FLOOD WATCH IS IN EFFECT FOR A PORTION OF THE AREA. SEE
WEATHER.GOV/DESMOINES FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR NON SEVERE THUNDERSTORMS WILL PERSIST INTO THURSDAY
EVENING WITH LOCALIZED HEAVY RAIN POSSIBLE. ISOLATED TO SCATTERED
STORMS WILL STAY IN THE FORECAST INTO THIS WEEKEND...WITH THE
THREAT OF SEVERE WEATHER REMAINING LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-033>039-044>050-072045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
341 PM CDT WED AUG 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATE THIS EVENING AND TONIGHT. WHILE
SEVERE WEATHER IS NOT EXPECTED...SOME STORMS MAY PRODUCE HEAVY
RAIN WITH THE POTENTIAL FOR LOCALIZED MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR NON SEVERE THUNDERSTORMS WILL PERSIST INTO THURSDAY
EVENING WITH LOCALIZED HEAVY RAIN POSSIBLE. ISOLATED TO SCATTERED
STORMS WILL STAY IN THE FORECAST INTO THIS WEEKEND...WITH THE
THREAT OF SEVERE WEATHER REMAINING LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ZOGG

In the hours before

Special weather statement, Aug 6, 6:37 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT WED AUG 6 2014

IAZ092-093-070030-
TAYLOR IA-RINGGOLD IA-
637 PM CDT WED AUG 6 2014

...STRONG THUNDERSTORMS APPROACHING FROM MISSOURI...

AT 636 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MARYVILLE...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...BLOCKTON...REDDING...ATHELSTAN AND BEDFORD MUNICIPAL
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4057 9487 4058 9492 4062 9492 4069 9487
      4070 9484 4060 9422 4057 9428
TIME...MOT...LOC 2336Z 230DEG 19KT 4037 9492

MS AUG 14

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:28 PM CDTFlash Flood WatchDMXAdair, Clarke, Decatur, Lucas, Madison, Ringgold and 2 more13 hr

Nearby

Special Weather Statements in Iowa, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.